Alert archive / Missouri / Tornado Warnings in 2023
Tornado Warning 14, NWS Kansas City, MO
NWS Kansas City, MO issued this tornado warning at May 12, 2023, 6:53 PM CDT for Atchison County, Missouri. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2023, 6:53 PM CDT (23:53 UTC)
- Expired
- May 12, 2023, 7:30 PM CDT
- In force
- 37 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.5 in
County Atchison County, MO
The radar
The Omaha radar (KOAX), 107 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 5:06 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.9 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 413 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 616 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
931
WFUS53 KEAX 122353
TOREAX
MOC005-130030-
/O.NEW.KEAX.TO.W.0014.230512T2353Z-230513T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Kansas City/Pleasant Hill MO
653 PM CDT Fri May 12 2023
The National Weather Service in Pleasant Hill has issued a
* Tornado Warning for...
Northwestern Atchison County in northwestern Missouri...
* Until 730 PM CDT.
* At 653 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Peru, or 7 miles northeast of Auburn, moving
northeast at 25 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Watson and Brownville State Recreation Area.
This includes Interstate 29 between mile markers 114 and 123.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4058 9576 4058 9534 4039 9565 4042 9566
4043 9564 4046 9564 4047 9570 4049 9568
4051 9569 4052 9566 4055 9566 4056 9568
4052 9571 4052 9575 4057 9577
TIME...MOT...LOC 2353Z 226DEG 20KT 4044 9572
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$
CDB3 follow-up statements
462
WWUS53 KEAX 130009
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
709 PM CDT Fri May 12 2023
MOC005-130030-
/O.CON.KEAX.TO.W.0014.000000T0000Z-230513T0030Z/
Atchison MO-
709 PM CDT Fri May 12 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR
NORTHWESTERN ATCHISON COUNTY...
At 708 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Peru, or 10 miles northeast of Auburn, moving
northeast at 20 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Watson and Brownville State Recreation Area.
This includes Interstate 29 between mile markers 114 and 123.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4058 9576 4058 9534 4039 9565 4042 9566
4043 9564 4046 9564 4047 9570 4049 9568
4051 9569 4052 9566 4055 9566 4056 9568
4052 9571 4052 9575 4057 9577
TIME...MOT...LOC 0008Z 223DEG 17KT 4048 9568
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$
CDB487
WWUS53 KEAX 130021
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
721 PM CDT Fri May 12 2023
MOC005-130030-
/O.CON.KEAX.TO.W.0014.000000T0000Z-230513T0030Z/
Atchison MO-
721 PM CDT Fri May 12 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR
NORTHWESTERN ATCHISON COUNTY...
At 720 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Hamburg, or 13 miles northwest of Tarkio, moving
northeast at 25 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Watson and Brownville State Recreation Area.
This includes Interstate 29 between mile markers 114 and 123.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4058 9534 4039 9565 4042 9566 4043 9564
4046 9564 4047 9570 4049 9568 4051 9568
4052 9566 4055 9566 4056 9567 4057 9567
4058 9566
TIME...MOT...LOC 0020Z 226DEG 20KT 4053 9561
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
CDB905
WWUS53 KEAX 130030
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
730 PM CDT Fri May 12 2023
MOC005-130040-
/O.EXP.KEAX.TO.W.0014.000000T0000Z-230513T0030Z/
Atchison MO-
730 PM CDT Fri May 12 2023
...THE TORNADO WARNING FOR NORTHWESTERN ATCHISON COUNTY HAS
EXPIRED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern Missouri.
LAT...LON 4058 9534 4039 9565 4042 9566 4043 9564
4046 9564 4047 9570 4049 9568 4051 9568
4052 9566 4055 9566 4056 9567 4057 9567
4058 9566
TIME...MOT...LOC 0030Z 226DEG 20KT 4056 9556
$$
CDBWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this tornado warning went out at May 12, 6:31 PM CDT, 22 minutes earlier.
Area forecast discussion, May 12, 6:31 PM CDT, 22 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 631 PM CDT Fri May 12 2023 .Discussion... Issued at 343 PM CDT FRI MAY 12 2023 Key Points: * Severe weather possible tonight across eastern KS/northwestern Missouri with all modes of severe weather possible. * Warm temperatures on Sunday may lead to additional storms on Saturday. Detailed discussion... Stacked low pressure system over southern Nebraska is expected to lead to slowly lift northeast towards northeast Nebraska overnight. Scattered convection has begun to develop along a dry line from York NE to Manhattan KS. Ahead of this boundary, rich surface moisture with dew points near 70 degrees is leading to ML CAPE values of 2500- 3500 J/kg. Veering wind profiles leading to broad area of 0-6 km bulk shear of 25 -35 knots. Have seen a few elevated storms develop through the afternoon hours percolate, but have not lasted too long as low level moisture shallows and capping inversion strengthens. Low level speed max is expected to move into northeast Kansas/northwestern Missouri this evening leading localized enhancement of wind shear across northeast KS/northwest Missouri. Expect isolated to scattered storms to develop this evening across eastern KS/northwest Missouri after 22Z. With adequate shear am expecting supercells to be prevailing storm mode, favoring all types of severe weather including tornadoes. Storm threat is expected to continue through the evening hours with the greatest threat for severe weather west of highway 65 and north of I-70. Upper low is expected to continue to weaken and fill as it lifts northeast into northern Iowa on Saturday. Southwest flow south of the low is expected to draw drier air into the region leading to increased stability from west to east. With diurnal heating, areas east of highway 65 will become conditionally unstable on Saturday afternoon. While there is not necessarily a trigger in place outside of diurnal heating, surface temperatures warming well into the 80s may lead to isolated to scattered thunderstorms in the afternoon and evening hours across eastern Missouri. Shortwave dropping southeast on Sunday could lead to additional storms across the Mississippi Valley on Sunday. While this feature will largely be focused east of the forecast area, weak instability could lead to showers/weak thunderstorms across the region. Additional shortwaves are expected to move through the Midwest throughout the next week leading to additional scattered showers and thunderstorms; however, cooler temperatures and and lower moisture in northwest flow is expected to keep storms on the lighter side. && .Aviation...(For the 00Z TAFS through 00Z Saturday Evening) Issued at 623 PM CDT FRI MAY 12 2023 VFR conditions are expected for the TAF period. Storms are expected to dissipate as they shift to the east and they should not impact MCI, IXD, or MKC. Winds will remain out of the south east through the period. STJ may be impacted by thunderstorms around 3z tonight. Storms should clear the area by 6z. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...BT Aviation...HB
Hazardous weather outlook, May 12, 4:59 AM CDT, 13 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 459 AM CDT Fri May 12 2023 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-131000- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 459 AM CDT Fri May 12 2023 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Thunderstorms are expected to develop in northeast Kansas and northwest Missouri this afternoon and evening. A few storms may be severe. Primary hazards include damaging winds and large hail. An isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered showers and thunderstorms continue through the weekend. For Saturday through Thursday, the severe weather threat is low. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 6:09 PM CDT | Tornado Warning | EAX | Atchison | 51 min |
Nearby
Tornado Warnings in Missouri, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.